Alert archive / Montana / Special Weather Statements in 2011
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 19, 2011, 8:30 PM MDT for Hill County, Montana. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2011, 8:30 PM MDT (02:30 UTC)
- Expired
- Jul 19, 2011, 9:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Great Falls, MT
County Hill County, MT
The radar
The Great Falls radar (KTFX), 181 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 8:35 PM MDT | HAIL 0.75 | 3 Ssw Kremlin, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3681 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
119
WWUS85 KTFX 200230
SPSTFX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
830 PM MDT TUE JUL 19 2011
MTZ011-200315-
HILL MT-
830 PM MDT TUE JUL 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR HILL COUNTY UNTIL 915 PM MDT...
AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF GILDFORD...OR 21 MILES NORTH OF
BIG SANDY...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
KREMLIN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4886 10952 4863 10975 4836 11018 4847 11044
4901 10995 4902 10990
TIME...MOT...LOC 0231Z 212DEG 35KT 4850 11022
$$
SUKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 19, 5:30 PM MDT, 3 hours earlier.
Area forecast discussion, Jul 19, 5:30 PM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 530 PM MDT TUE JUL 19 2011 .UPDATED FOR AVIATION... .DISCUSSION... THIS AFTERNOON THROUGH THURSDAY EVENING...FORECAST STILL ON TRACK FOR AN ACTIVE EVENING OF THUNDERSTORMS ACROSS THE REGION. SHARP UPPER LEVEL TROF CURRENTLY CENTERED ALONG WA/OR/ID BORDER CONTINUES TO MAKE STEADY EASTWARD PROGRESS...WITH ITS SURFACE COLD FRONT IN FAR WESTERN MT. THE FRONT SHOULD CROSS THE CONTINENTAL DIVIDE DURING THE EARLY EVENING HRS. INITIAL THUNDERSTORM ACTIVITY HAS ALREADY DEVELOPED OVER PARTS OF CENTRAL MT BUT IS NOT OVERLY STRONG AT THIS TIME AS DRY AIR ALOFT IS LIMITING STORM DEVELOPMENT. HOWEVER...THE APPROACHING FRONT/UPPER TROF WILL BRING IN ADDITIONAL MOISTURE AND FAVORABLE WIND SHEAR FOR STRONG TO SEVERE STORMS THIS EVE ACROSS A LARGE PART OF THE FORECAST AREA. MAIN THREATS WILL BE LARGE HAIL AND STRONG-TO-DAMAGING WINDS. WITH THE LATER ARRIVAL OF THE COLD FRONT...STORMS WILL LIKELY CONTINUE UNTIL MIDNIGHT OR LATER OVER ERN PORTIONS OF THE FORECAST AREA (FERGUS/BLAINE COUNTIES). FORECAST MODELS ARE IN GOOD AGREEMENT THAT THE UPPER TROF WILL SWEEP INTO ERN MT OVERNIGHT...BRINGING DRIER AND MUCH COOLER CONDITIONS FOR WED. A FEW RESIDUAL RAINSHOWERS WILL BE POSSIBLE ALONG THE HILINE TOMORROW MORNING BUT SHOULD DISSIPATE BY MIDDAY. HIGH TEMPERATURES TOMORROW WILL BE 15-20 DEGREES COOLER THAN TODAY...PROVIDING A WELCOME BREAK FROM THE HEAT. WEAK HIGH PRESSURE WILL MOVE INTO THE NRN ROCKIES ON THURS...WITH JUST A SLIGHT CHANCE FOR SHOWERS ALONG THE ROCKY MTN FRONT. TEMPS WILL WARM SLIGHTLY TO THE LOW-MID 80S OVER THE PLAINS AND VALLEYS AND THE LOW 70S IN THE MTNS. WARANAUSKAS THURSDAY NIGHT THROUGH TUESDAY...MEDIUM RANGE PERIOD BEGINS WITH AN UPPER TROF EXTENDING FROM WESTERN ALBERTA BACK ACROSS THE PACIFIC NORTHWEST. SHORT WAVE ENERGY ROTATING OUT FROM THE BASE OF THE TROF WILL BRING ISOLATED SHOWERS AND THUNDERSTORMS TO THE AREA ON THURSDAY NIGHT AND FRIDAY. THE UPPER TROF LIFTS OUT ON SATURDAY WITH RISING HEIGHTS IN ITS WAKE. THIS WILL USHER IN A RELATIVELY DRY AND WARM PERIOD FOR SUNDAY AND MONDAY. BY TUESDAY...ANOTHER UPPER TROF WILL DIG ALONG THE WEST COAST. SOUTHWEST FLOW ALOFT WILL INCREASE OVER THE AREA AS THE UPPER RIDGE GETS NUDGED EAST. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND BEGIN TO INCREASE IN AREAL COVERAGE. COOLER AIR IN THE WAKE OF THE UPPER TROF PASSAGE FRIDAY WILL KEEP TEMPERATURES BELOW SEASONAL AVERAGES. A WARMING TREND WILL COMMENCE OVER THE WEEKEND WITH READINGS CLIMBING ABOVE SEASONAL AVERAGES SUNDAY AND THROUGH THE FIRST PART OF NEXT WEEK. && .AVIATION... UPDATED 2330Z. AN UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE REGION THROUGH 06Z TONIGHT. NUMEROUS THUNDERSTORMS ACROSS THE HI-LINE AREA WILL MOVE OUT BY 03Z WITH A NEXT ROUND OF SHOWERS AND THUNDERSTORMS WITH THE SURFACE COLD FRONT NOW OVER FAR NORTHWEST MONTANA. AFTER 06Z...THERE WILL BE SCATTERED SHOWERS AND A FEW THUNDERSTORMS DECREASING DURING THE NIGHT. EXPECT GUSTY WEST WINDS OF 25 TO 30 KTS AFTER THE FRONT MOVES THROUGH AND CONTINUE THROUGH THE FORECAST PERIOD. VFR CONDITIONS TO PREVAIL...EXCEPT MVFR IN AND NEAR SHOWERS AND THUNDERSTORMS. WILLIAMSON DC && .FIRE WEATHER... WITH THE POTENTIAL FOR STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS DESCRIBED IN THE DISCUSSION ABOVE...SOME OF THESE STORMS WILL LIKELY PRODUCE STRONG ERRATIC WINDS...AS LOW LEVELS REMAIN VERY WARM AND DRY TODAY. HOWEVER...THERE IS SIGNIFICANT MID LEVEL MOISTURE AND PRECIPITABLE WATER AMOUNTS OF 0.75 TO 1.25 INCHES ASSOCIATED WITH THESE STORMS. THIS WILL MAKE BOTH WET AND DRY THUNDERSTORMS POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING. WITH MANY FUELS STILL NOT AT CRITICAL STATUS AND FIRE DANGER MOSTLY MODERATE...AM NOT ANTICIPATING RED FLAG CONDITIONS. HOWEVER...FINER FUELS HAVE BECOME QUITE DRY AND ISOLATED FIRE STARTS CANNOT BE RULED OUT...ESPECIALLY FROM HELENA SOUTH...BUT THE POTENTIAL FOR WET THUNDERSTORMS WILL HELP MITIGATE ANY SMALL FIRE STARTS. WILL THEREFORE HEADLINE THE POTENTIAL FOR THE WET/DRY THUNDERSTORM MIX...BUT WILL NOT ISSUE ANY RED FLAG HIGHLIGHTS AT THIS TIME. HOWEVER...WILL ENCOURAGE DAY SHIFT TO ASK LOCAL FIRE OFFICIALS THEIR OPINIONS OF THE SITUATION TODAY. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 53 77 50 80 / 60 10 10 20 CTB 52 72 50 74 / 60 10 10 20 HLN 51 79 49 82 / 50 10 10 20 BZN 48 80 46 86 / 50 10 10 20 WEY 41 69 41 74 / 40 20 10 20 DLN 46 77 47 81 / 50 10 10 20 HVR 58 78 52 82 / 80 20 10 20 LWT 53 74 50 79 / 60 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WARANAUSKAS LONG TERM...EMANUEL AVIATION...LANGLIEB WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 19, 5:11 AM MDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 511 AM MDT TUE JUL 19 2011 MTZ008>015-044>055-201200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 511 AM MDT TUE JUL 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH STRONG WIND GUSTS AND LARGE HAIL. SOME OF THESE STORMS MAY ALSO PRODUCE BRIEF HEAVY RAINFALL...ESPECIALLY OVER THE PLAINS OF CENTRAL AND NORTH CENTRAL MONTANA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND THIS EVENING BY THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS. REPORTS OF FLASH FLOODING OR SEVERE WEATHER...INCLUDING STRONG WIND GUSTS AND LARGE HAIL...WOULD BE GREATLY APPRECIATED.
In the hours before
Special weather statement, Jul 19, 4:02 PM MDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 402 PM MDT TUE JUL 19 2011 MTZ011-013-047-192245- BLAINE MT-CHOUTEAU MT-HILL MT- 402 PM MDT TUE JUL 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN HILL... EASTERN CHOUTEAU AND CENTRAL BLAINE COUNTIES UNTIL 445 PM MDT... AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27 MILES SOUTHEAST OF BIG SANDY...MOVING NORTHEAST AT 60 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LLOYD... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4864 10898 4848 10870 4783 10960 4795 10980 TIME...MOT...LOC 2203Z 220DEG 53KT 4797 10960 SUK
Local storm report, Jul 19, 4:06 PM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST FAIRFIELD 47.62N 111.98W
07/19/2011 E40 MPH TETON MT PUBLIC
BRIEF HEAVY RAINFALL ALONG HIGHWAY 200 NEAR FAIRFIELD
&&
WILLIAMSONSpecial weather statement, Jul 19, 4:14 PM MDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
414 PM MDT TUE JUL 19 2011
MTZ051-192300-
FERGUS MT-
414 PM MDT TUE JUL 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FERGUS COUNTY UNTIL 500
PM MDT...
AT 412 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 4 MILES
EAST OF LEWISTOWN...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
HILGER...
FERGUS...
ROY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4731 10846 4730 10848 4729 10857 4726 10860
4727 10870 4719 10870 4716 10872 4690 10919
4706 10950 4763 10913
TIME...MOT...LOC 2214Z 214DEG 32KT 4709 10925
MPJLocal storm report, Jul 19, 4:15 PM MDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 PM MDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 3 SE LEWISTOWN 47.03N 109.38W
07/19/2011 M0.88 INCH FERGUS MT TRAINED SPOTTER
HEAVY RAIN WITH LARGE DROPS
&&
WILLIAMSONLocal storm report, Jul 19, 8:04 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
804 PM MDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM NON-TSTM WND GST 4 NNE MCALLISTER 45.50N 111.70W
07/19/2011 M60 MPH MADISON MT DEPT OF HIGHWAYS
NORRIS HILL DOT SENSOR REPORTED A WIND GUST TO 60 MPH.
SUSTAINED WINDS OF 40 MPH OR MORE OCCURRED SEVERAL TIMES
BETWEEN 2 PM AND 6 PM.
&&
MPJSpecial weather statement, Jul 19, 8:30 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
830 PM MDT TUE JUL 19 2011
MTZ011-200315-
HILL MT-
830 PM MDT TUE JUL 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR HILL COUNTY UNTIL 915 PM MDT...
AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF GILDFORD...OR 21 MILES NORTH OF
BIG SANDY...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
KREMLIN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4886 10952 4863 10975 4836 11018 4847 11044
4901 10995 4902 10990
TIME...MOT...LOC 0231Z 212DEG 35KT 4850 11022
SUKThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:09 PM MDT | Special Weather Statement | TFX | Hill | 51 min |
Nearby
Special Weather Statements in Montana, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.